December  2013, 5(4): 415-432. doi: 10.3934/jgm.2013.5.415

Regular discretizations in optimal control theory

1. 

Department of Applied Mathematics, University of Salamanca, Salamanca 37008

2. 

IUFFyM-USAL and Real Academia de Ciencias, Plaza de la Merced 1-4, 37008 Salamanca

Received  July 2013 Revised  November 2013 Published  December 2013

Given a regular optimal control problem with Lagrangian density $\mathcal{L} (t,x^\alpha,u^i)dt$ and constraints $\phi^\alpha\equiv \dot x^\alpha-f^\alpha(t,x^\beta,u^i)=0$, $1\le \alpha,\beta\le n$, $1\le i\le m$, we study the discretization defined for each pair $I_k=(k-1,k)$, $1\le k\le N$ by the functions: $$ \begin{aligned} L_{I_k}(x^\beta_{k-1},u^i_{k-1},x^\beta_k,u^i_k) = \mathcal{L} (t_{I_k},x^\alpha_{I_k},u^i_{I_k})h\\ \phi ^\alpha_{I_k}(x^\beta_{k-1},u^i_{k-1},x^\beta_k,u^i_k)=&\left(\frac{x^\alpha_{k}-x^\alpha_{k-1}}{h}-f^\alpha(t_{I_k},x^\beta_{I_k},u^i_{I_k}) \right)h \end{aligned} $$ where $t_k-t_{k-1}=h\in\mathbb{R}^+$ is fixed, and where: $$ \begin{aligned} t_{I_k}=&\epsilon t_{k-1}+(1-\epsilon) t_k=t_0+h(k-\epsilon)\\ x^\alpha_{I_k}=&\epsilon x^\alpha_{k-1}+(1-\epsilon)x^\alpha_k\\ u^i_{I_k}=&\epsilon u^i_{k-1}+(1-\epsilon)u^i_k \end{aligned}\quad 0\le \epsilon \le 1. $$ We prove that for $\epsilon\ne 0, 1$, the discrete Lagrange problems so defined are non singular in the sense of the discrete vakonomic mechanics admitting as infinitesimal symmetries the vector fields $D^i_k=\frac1{\epsilon h}\left(-\frac\epsilon{1-\epsilon}\right)^k\frac{\partial}{\partial u^i_k}$, $1\le i\le m$. The Noether invariants associated to these symmetries are used to construct the corresponding variational integrators. Finally, the theory is illustrated with two examples: the optimal regulator problem and the Heisenberg optimal control problem.
Citation: Antonio Fernández, Pedro L. García. Regular discretizations in optimal control theory. Journal of Geometric Mechanics, 2013, 5 (4) : 415-432. doi: 10.3934/jgm.2013.5.415
References:
[1]

M. Aldeen and F. Crusca, Quadratic cost function design for linear optimal control systems,, in TENCON '92., (1992), 958. doi: 10.1109/TENCON.1992.271828. Google Scholar

[2]

V. I. Arnol'd, V. V. Kozlov and A. I. Neĭshtadt, Dynamical Systems. III,, Encyclopaedia of Mathematical Sciences, (1988). doi: 10.1007/978-3-642-61551-1. Google Scholar

[3]

R. Benito and D. Martín de Diego, Discrete vakonomic mechanics,, J. Math. Phys., 46 (2005). doi: 10.1063/1.2008214. Google Scholar

[4]

A. M. Bloch, Nonholonomic Mechanics and Control,, Interdisciplinary Applied Mathematics, (2003). doi: 10.1007/b97376. Google Scholar

[5]

A. Fernández, P. L García and Ana G Sípols, Variational integrators in discrete time-dependent optimal control theory,, Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Math. RACSAM, 106 (2012), 173. doi: 10.1007/s13398-011-0037-3. Google Scholar

[6]

P. L. García, A. García and C. Rodrigo, Cartan forms for first order constrained variational problems,, J. Geom. Phys., 56 (2006), 571. doi: 10.1016/j.geomphys.2005.04.002. Google Scholar

[7]

P. L. García, A. Fernández and C. Rodrigo, Variational integrators for discrete Lagrange problems,, J. Geom. Mech., 2 (2010), 343. doi: 10.3934/jgm.2010.2.343. Google Scholar

[8]

V. Guibout and A. Bloch, A discrete maximum principle for solving optimal control problems,, in CDC. 43rd IEEE Conference on Decision and Control, (2004), 1806. doi: 10.1109/CDC.2004.1430309. Google Scholar

[9]

F. Jiménez and D. Martín de Diego, A geometric approach to discrete mechanics for optimal control theory,, in Proceedings of the IEEE Conference on Decision and Control, (2010), 5426. Google Scholar

[10]

F. Jiménez, M. Kobilarov and Martín de Diego, Discrete variational optimal control,, accepted in Journal of Nonlinear Science, (2012). Google Scholar

[11]

M. Kobilarov and J. E. Marsden, Discrete geometric optimal control on Lie groups,, IEEE Transactions on Robotics, 27 (2011), 641. doi: 10.1109/TRO.2011.2139130. Google Scholar

[12]

T. Lee, N. McClamroch and M. Leok, Optimal control of a rigid body using geometrically exact computations on SE(3),, in Proceedings of the IEEE Conference on Decision and Control, (2006), 2710. doi: 10.1109/CDC.2006.376687. Google Scholar

[13]

M. de León, D. Martín de Diego and A. Santamaría-Merino, Discrete variational integrators and optimal control theory,, Adv. Comput. Math., 26 (2006), 251. doi: 10.1007/s10444-004-4093-5. Google Scholar

[14]

M. de León, J. C. Marrero and D. Martín de Diego, Vakonomic mechanics versus non-holonomic mechanics: A unified geometrical approach,, J. Geom. Phys., 35 (2000), 126. doi: 10.1016/S0393-0440(00)00004-8. Google Scholar

[15]

M. Leok, Foundations of Computational Geometric Mechanics,, Ph.D. Thesis, (2004). Google Scholar

[16]

J. E. Marsden, G. W. Patrick and S. Shkoller, Multisymplectic geometry, variational integrators, and nonlinear PDEs,, Comm. in Math. Phys., 199 (1998), 351. doi: 10.1007/s002200050505. Google Scholar

[17]

J. E. Marsden and M. West, Discrete mechanics and variational integrators,, Acta Numerica, 10 (2001), 317. doi: 10.1017/S096249290100006X. Google Scholar

[18]

J. Moser and A. P. Veselov, Discrete versions of some classical integrable systems and factorization of matrix polynomials,, Comm. Math. Phys., 139 (1991), 217. doi: 10.1007/BF02352494. Google Scholar

[19]

S. Ober-Blöbaum, O. Junge and J. E. Marsden, Discrete mechanics and optimal control: An analysis,, ESAIM Control Optim. Calc. Var., 17 (2011), 322. doi: 10.1051/cocv/2010012. Google Scholar

[20]

P. Piccione and D. V. Tausk, Lagrangian and Hamiltonian formalism for constrained variational problems,, Proc. Roy. Soc. Edinburgh Sect. A, 132 (2002), 1417. Google Scholar

[21]

M. West, Variational Integrators,, Ph.D. Thesis, (2004). Google Scholar

show all references

References:
[1]

M. Aldeen and F. Crusca, Quadratic cost function design for linear optimal control systems,, in TENCON '92., (1992), 958. doi: 10.1109/TENCON.1992.271828. Google Scholar

[2]

V. I. Arnol'd, V. V. Kozlov and A. I. Neĭshtadt, Dynamical Systems. III,, Encyclopaedia of Mathematical Sciences, (1988). doi: 10.1007/978-3-642-61551-1. Google Scholar

[3]

R. Benito and D. Martín de Diego, Discrete vakonomic mechanics,, J. Math. Phys., 46 (2005). doi: 10.1063/1.2008214. Google Scholar

[4]

A. M. Bloch, Nonholonomic Mechanics and Control,, Interdisciplinary Applied Mathematics, (2003). doi: 10.1007/b97376. Google Scholar

[5]

A. Fernández, P. L García and Ana G Sípols, Variational integrators in discrete time-dependent optimal control theory,, Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Math. RACSAM, 106 (2012), 173. doi: 10.1007/s13398-011-0037-3. Google Scholar

[6]

P. L. García, A. García and C. Rodrigo, Cartan forms for first order constrained variational problems,, J. Geom. Phys., 56 (2006), 571. doi: 10.1016/j.geomphys.2005.04.002. Google Scholar

[7]

P. L. García, A. Fernández and C. Rodrigo, Variational integrators for discrete Lagrange problems,, J. Geom. Mech., 2 (2010), 343. doi: 10.3934/jgm.2010.2.343. Google Scholar

[8]

V. Guibout and A. Bloch, A discrete maximum principle for solving optimal control problems,, in CDC. 43rd IEEE Conference on Decision and Control, (2004), 1806. doi: 10.1109/CDC.2004.1430309. Google Scholar

[9]

F. Jiménez and D. Martín de Diego, A geometric approach to discrete mechanics for optimal control theory,, in Proceedings of the IEEE Conference on Decision and Control, (2010), 5426. Google Scholar

[10]

F. Jiménez, M. Kobilarov and Martín de Diego, Discrete variational optimal control,, accepted in Journal of Nonlinear Science, (2012). Google Scholar

[11]

M. Kobilarov and J. E. Marsden, Discrete geometric optimal control on Lie groups,, IEEE Transactions on Robotics, 27 (2011), 641. doi: 10.1109/TRO.2011.2139130. Google Scholar

[12]

T. Lee, N. McClamroch and M. Leok, Optimal control of a rigid body using geometrically exact computations on SE(3),, in Proceedings of the IEEE Conference on Decision and Control, (2006), 2710. doi: 10.1109/CDC.2006.376687. Google Scholar

[13]

M. de León, D. Martín de Diego and A. Santamaría-Merino, Discrete variational integrators and optimal control theory,, Adv. Comput. Math., 26 (2006), 251. doi: 10.1007/s10444-004-4093-5. Google Scholar

[14]

M. de León, J. C. Marrero and D. Martín de Diego, Vakonomic mechanics versus non-holonomic mechanics: A unified geometrical approach,, J. Geom. Phys., 35 (2000), 126. doi: 10.1016/S0393-0440(00)00004-8. Google Scholar

[15]

M. Leok, Foundations of Computational Geometric Mechanics,, Ph.D. Thesis, (2004). Google Scholar

[16]

J. E. Marsden, G. W. Patrick and S. Shkoller, Multisymplectic geometry, variational integrators, and nonlinear PDEs,, Comm. in Math. Phys., 199 (1998), 351. doi: 10.1007/s002200050505. Google Scholar

[17]

J. E. Marsden and M. West, Discrete mechanics and variational integrators,, Acta Numerica, 10 (2001), 317. doi: 10.1017/S096249290100006X. Google Scholar

[18]

J. Moser and A. P. Veselov, Discrete versions of some classical integrable systems and factorization of matrix polynomials,, Comm. Math. Phys., 139 (1991), 217. doi: 10.1007/BF02352494. Google Scholar

[19]

S. Ober-Blöbaum, O. Junge and J. E. Marsden, Discrete mechanics and optimal control: An analysis,, ESAIM Control Optim. Calc. Var., 17 (2011), 322. doi: 10.1051/cocv/2010012. Google Scholar

[20]

P. Piccione and D. V. Tausk, Lagrangian and Hamiltonian formalism for constrained variational problems,, Proc. Roy. Soc. Edinburgh Sect. A, 132 (2002), 1417. Google Scholar

[21]

M. West, Variational Integrators,, Ph.D. Thesis, (2004). Google Scholar

[1]

Gastão S. F. Frederico, Delfim F. M. Torres. Noether's symmetry Theorem for variational and optimal control problems with time delay. Numerical Algebra, Control & Optimization, 2012, 2 (3) : 619-630. doi: 10.3934/naco.2012.2.619

[2]

Cédric M. Campos, Sina Ober-Blöbaum, Emmanuel Trélat. High order variational integrators in the optimal control of mechanical systems. Discrete & Continuous Dynamical Systems - A, 2015, 35 (9) : 4193-4223. doi: 10.3934/dcds.2015.35.4193

[3]

Pedro L. García, Antonio Fernández, César Rodrigo. Variational integrators for discrete Lagrange problems. Journal of Geometric Mechanics, 2010, 2 (4) : 343-374. doi: 10.3934/jgm.2010.2.343

[4]

Leonardo Colombo, Fernando Jiménez, David Martín de Diego. Variational integrators for mechanical control systems with symmetries. Journal of Computational Dynamics, 2015, 2 (2) : 193-225. doi: 10.3934/jcd.2015003

[5]

Matteo Focardi, Paolo Maria Mariano. Discrete dynamics of complex bodies with substructural dissipation: Variational integrators and convergence. Discrete & Continuous Dynamical Systems - B, 2009, 11 (1) : 109-130. doi: 10.3934/dcdsb.2009.11.109

[6]

John Fogarty. On Noether's bound for polynomial invariants of a finite group. Electronic Research Announcements, 2001, 7: 5-7.

[7]

Hang-Chin Lai, Jin-Chirng Lee, Shuh-Jye Chern. A variational problem and optimal control. Journal of Industrial & Management Optimization, 2011, 7 (4) : 967-975. doi: 10.3934/jimo.2011.7.967

[8]

Anthony M. Bloch, Peter E. Crouch, Nikolaj Nordkvist. Continuous and discrete embedded optimal control problems and their application to the analysis of Clebsch optimal control problems and mechanical systems. Journal of Geometric Mechanics, 2013, 5 (1) : 1-38. doi: 10.3934/jgm.2013.5.1

[9]

Oscar E. Fernandez, Anthony M. Bloch, P. J. Olver. Variational Integrators for Hamiltonizable Nonholonomic Systems. Journal of Geometric Mechanics, 2012, 4 (2) : 137-163. doi: 10.3934/jgm.2012.4.137

[10]

V.N. Malozemov, A.V. Omelchenko. On a discrete optimal control problem with an explicit solution. Journal of Industrial & Management Optimization, 2006, 2 (1) : 55-62. doi: 10.3934/jimo.2006.2.55

[11]

Qiying Hu, Wuyi Yue. Optimal control for resource allocation in discrete event systems. Journal of Industrial & Management Optimization, 2006, 2 (1) : 63-80. doi: 10.3934/jimo.2006.2.63

[12]

Qiying Hu, Wuyi Yue. Optimal control for discrete event systems with arbitrary control pattern. Discrete & Continuous Dynamical Systems - B, 2006, 6 (3) : 535-558. doi: 10.3934/dcdsb.2006.6.535

[13]

Nguyen Huy Chieu, Jen-Chih Yao. Subgradients of the optimal value function in a parametric discrete optimal control problem. Journal of Industrial & Management Optimization, 2010, 6 (2) : 401-410. doi: 10.3934/jimo.2010.6.401

[14]

Simão P. S. Santos, Natália Martins, Delfim F. M. Torres. Noether's theorem for higher-order variational problems of Herglotz type. Conference Publications, 2015, 2015 (special) : 990-999. doi: 10.3934/proc.2015.990

[15]

Roberto C. Cabrales, Gema Camacho, Enrique Fernández-Cara. Analysis and optimal control of some solidification processes. Discrete & Continuous Dynamical Systems - A, 2014, 34 (10) : 3985-4017. doi: 10.3934/dcds.2014.34.3985

[16]

Kazimierz Malanowski, Helmut Maurer. Sensitivity analysis for state constrained optimal control problems. Discrete & Continuous Dynamical Systems - A, 1998, 4 (2) : 241-272. doi: 10.3934/dcds.1998.4.241

[17]

Eduardo Casas, Konstantinos Chrysafinos. Analysis and optimal control of some quasilinear parabolic equations. Mathematical Control & Related Fields, 2018, 8 (3&4) : 607-623. doi: 10.3934/mcrf.2018025

[18]

Leonardo Colombo, David Martín de Diego. Second-order variational problems on Lie groupoids and optimal control applications. Discrete & Continuous Dynamical Systems - A, 2016, 36 (11) : 6023-6064. doi: 10.3934/dcds.2016064

[19]

Martin Brokate, Pavel Krejčí. Optimal control of ODE systems involving a rate independent variational inequality. Discrete & Continuous Dynamical Systems - B, 2013, 18 (2) : 331-348. doi: 10.3934/dcdsb.2013.18.331

[20]

Yusuke Murase, Atsushi Kadoya, Nobuyuki Kenmochi. Optimal control problems for quasi-variational inequalities and its numerical approximation. Conference Publications, 2011, 2011 (Special) : 1101-1110. doi: 10.3934/proc.2011.2011.1101

2018 Impact Factor: 0.525

Metrics

  • PDF downloads (8)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]